When medication causes vertigo and dizziness

 In Posts

Anyone who has ever drunk a glass of wine knows that dizziness can be caused not only by disease, but also by chemical substances, such as medications. But not only alcohol can cause dizziness and balance disorders. Many medications have an effect on the brain or the cardiovascular system and can trigger more or less severe dizziness and vertigo. It is worthwhile, then, to take a look at the drug list for chronic dizziness symptoms. This is particularly the case in elderly patients, who are weakened by pre-existing conditions and often take a whole list of different medications.

But what does “can cause dizziness” actually mean? If you read through the leaflet or searches on Google, you quickly get the impression that actually every drug available can cause dizziness. But it is not that bad after all: Above all, two large groups of medicines should be mentioned here: First the central acting (meaning acting on the brain) sedatives and anti-depressants and secondly many antihypertensive agents.

In the first group, it is primarily strong tranquilizers and sleep aids that affect the brain in a similar way to alcohol and disturb the balance regulation. Here is the danger of falling particularly large, so that patients with pre-existing dizziness should strictly avoid such drugs. But also antidepressants, whose use in recent years due to the increasing number of mental illness is constantly increasing, can cause diffuse dizziness.

In the antihypertensive agents especially beta-blockers and dehydrating agents (diuretics) can cause dizziness. This is caused by a reduced blood flow to the brain and usually manifests itself as feelings of insecurity, “becoming black in front of the eyes” and a slight wobble.

Much less common are dizziness complaints due to a medical damage to the organ of equilibrium in the inner ear. But here too certain antibiotics (gentamycin) or chemotherapeutic agents can damage the sensitive sensory cells and thus lead to balance disorders.

Author: Dr. med. Uso Walter (ENT Specialist)